Florida, 2014

Flash Flood and Heavy Rain in Florida, September 5 to 6, 2014

September 5 to 6, 2014 · NWS JAX · 3 events in 1 county or zone

A weak low level trough extended across the Okefenokee Swamp southward across the Suwanee River Valley, which triggered early morning slow moving showers and thunderstorms across Columbia county. A moisture feed off of the Gulf of Mexico due to low level SSW winds and spokes of energy rotating around a low center meandering over the local area fueled slow moving convection, which caused flash…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A weak low level trough extended across the Okefenokee Swamp southward across the Suwanee River Valley, which triggered early morning slow moving showers and thunderstorms across Columbia county. A moisture feed off of the Gulf of Mexico due to low level SSW winds and spokes of energy rotating around a low center meandering over the local area fueled slow moving convection, which caused flash flooding over Columbia county generally between the cities of Columbia and Lake City. Daily storm total amounts ranged from 7 to almost 10.5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 5, 3:32 AM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Sep 5, 3:32 AM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
432 AM EDT FRI SEP 5 2014

...PERIODS OF HEAVY RAINFALL EXPECTED THIS AFTERNOON THROUGH THE
WEEKEND...

.CURRENTLY...
EARLY MORNING SURFACE ANALYSIS DEPICTS A WEAK SURFACE TROUGH
EXTENDING ACROSS THE INTERSTATE 4 CORRIDOR OF CENTRAL FLORIDA. A
MESOSCALE LOW PRESSURE CENTER WAS ALSO LOCATED ALONG THE SOUTHEAST
GEORGIA COASTLINE. MEANWHILE...A DECAYING SURFACE BOUNDARY
STRETCHES ACROSS THE TENNESSEE VALLEY AND THE CAROLINAS.
ALOFT...DEEP-LAYERED RIDGING COVERS THE WESTERN ATLANTIC AND
EXTENDS INTO THE SOUTHEASTERN STATES. WAVES OF SHOWERS AND
ISOLATED EMBEDDED THUNDERSTORMS ASSOCIATED WITH THE COASTAL GA
MESO-LOW CONTINUE TO IMPACT COASTAL GLYNN COUNTY...WHILE CONVECTION
IS BLOSSOMING OVER THE OFFSHORE COASTAL WATERS. A BLANKET OF MID
AND HIGH ALTITUDE CLOUDINESS ASSOCIATED WITH LOW LEVEL TROUGHING
OVER THE FL PENINSULA IS DECAYING...LEAVING FAIR SKIES OVER MOST
OF OUR REGION. TEMPERATURES AND DEWPOINTS AT 08Z WERE GENERALLY IN
THE LOW TO MID 70S INLAND...WITH TEMPS IN THE UPPER 70S IN
COASTAL LOCATIONS.

.NEAR TERM (TODAY AND TONIGHT)...
CONVECTION ASSOCIATED WITH THE SOUTHEAST GA MESO-LOW WILL CONTINUE
OVER THE COASTAL WATERS...WITH PERIODS OF BRIEFLY HEAVY SHOWERS
EXPECTED OVER GLYNN COUNTY THROUGH AROUND SUNRISE. OTHERWISE...LOW
LEVEL TROUGHING WILL CONTINUE TO MOVE NORTHWARD FROM THE FL
PENINSULA...REACHING THE FL/GA BORDER BY SUNSET. THIS FEATURE WILL
ENHANCE LOW-LEVEL CONVERGENCE OVER NORTH CENTRAL FL AND THE
COASTAL COUNTIES BY THE EARLY AFTERNOON HOURS...WITH SCATTERED
SHOWERS AND A FEW EMBEDDED THUNDERSTORMS DEVELOPING OVER THESE
LOCATIONS SHORTLY AFTER NOON. A PERIOD OF MOSTLY SUNNY CONDITIONS
THIS MORNING WILL WILL DESTABILIZE THE ATMOSPHERE...WITH
TEMPERATURES ALOFT COOLING SLIGHTLY AS TROUGHING MOVES INTO
NORTHEAST FL THIS AFTERNOON. THESE FACTORS...ALONG WITH THE
ATLANTIC SEA BREEZE PUSHING INLAND...WILL LEAD TO NUMEROUS SHOWERS
AND EMBEDDED THUNDERSTORMS OVERSPREADING OUR REGION FROM SOUTHEAST
TO NORTHWEST DURING THE AFTERNOON...WITH SLOW MOVEMENT AND POSSIBLE
TRAINING OF HEAVIER CELLS IN THE COASTAL COUNTIES EARLY THIS
EVENING AS CONVERGENCE STRENGTHENS. AFTERNOON COVERAGE MAY REMAIN
SCATTERED IN INTERIOR SOUTHEAST GA BEFORE CONDITIONS ALOFT
DESTABILIZE THIS EVENING AS THE TROUGH ARRIVES FROM THE SOUTH.
MORNING SUNSHINE WILL BOOST TEMPERATURES INTO THE UPPER 80S TO
NEAR 90.

CONVECTION MAY BE SLOW TO DEPART THE COASTAL COUNTIES
OVERNIGHT...WITH ACTIVITY AGAIN INCREASING OVER THE COASTAL
WATERS AS S/SW FLOW ENHANCES CONVERGENCE WITH THE ARRIVAL OF THE
LOW LEVEL TROUGH. OTHERWISE...EXPECT IMPROVING CONDITIONS OVER THE
SUWANNEE VALLEY AND MOST OF INTERIOR SOUTHEAST GA BY MIDNIGHT.
WARM AND HUMID CONDITIONS WILL PREVAIL...WITH LOWS REMAINING IN
THE 70S REGION- WIDE.

.SHORT TERM...
SAT THROUGH MON SYNOPSIS...ABOVE NORMAL RAIN CHANCES EXPECTED WITH
LOCALLY HEAVY RAINFALL AS LOW PRESSURE MEANDERS OVER THE LOCAL
AREA. WEAK STEERING FLOW AND HIGH PWATS OVER 2 INCHES WILL BRING
WAVES OF LOCALLY HEAVY RAINFALL...WHICH COULD CAUSE SOME FLOODING
PROBLEMS IN POOR DRAINAGE AREAS AND WHERE TRAINING CELLS DEVELOP.
THE WEATHER PREDICTION CENTER ADVERTISED 5-DAY RAINFALL AMOUNTS
(THROUGH 00Z WED SEPT 10TH) RANGING FROM 1-2 INCHES INLAND TO 2-4
INCHES ALONG THE COAST. LOCALLY HIGHER AMOUNTS ARE HIGHLY LIKELY.

SAT THE INVERTED COASTAL TROUGH WILL PHASE WITH A FRONTAL ZONE
EXPECTED TO STALL OVER SE GA. THE BEST CONVERGENCE DURING THE
MORNING WILL FOCUS OVER THE ATLANTIC WATERS AND NEAR THE
COAST...THEN PRECIP POTENTIAL WILL SHIFT INLAND DURING THE DAY
WITH 60-70% RAIN CHANCES ADVERTISED ACROSS THE INTERIOR WITH THE
HIGHER PROBABILITIES OVER SE GA DUE TO PROXIMITY OF SFC FRONT.
PRECIP WILL FADE INLAND AFTER SUNSET. SUN & MON TROUGHING WILL
LINGER WHILE LOW/MID LEVEL HIGH PRESSURE RIDGE AXIS BEGINS TO EDGE
NORTHWARD FROM SOUTH FL. THIS REGIME WILL BRING A SLIGHT INCREASE
IN SW FLOW IN THE LOWER LEVELS...BUT STILL LIGHT AT 10 KTS OR
LESS. THUS EXPECT TO SEE AN INCREASE IN LATE MORNING SHOWERS/ISOLD
TSTORMS NEAR THE GULF COAST REGION...CREEPING INLAND AND
BLOSSOMING TOWARD THE ATLANTIC COAST INTO THE LATE AFTN/EVENING.
CONTINUED TO ADVERTISE ABOVE CLIMO RAIN CHANCES IN THE 50-60%
RANGE WITH A DIURNAL TREND FADING INLAND AFTER SUNSET. A FEW
STRONG CELLS ARE POSSIBLE GIVEN PRECIP LOADING WHICH COULD CAUSE
WET DOWNBURSTS...BUT THE GREATER CONCERN WILL BE HEAVY RAINFALL
POTENTIAL.

TEMPS FROM THE MAV LOOKED TOO WARM GIVEN EXPECTED CLOUD
COVER...SO LEANED MORE TOWARD THE MET AND CONSENSUS BLEND FOR
HIGHS GENERALLY IN THE UPPER 80S INLAND TO MID 80S COAST AND MINS
IN THE LOW/MID 70S.

.LONG TERM (TUESDAY THROUGH FRIDAY)...
LINGERING MID LEVEL 500 MB TROUGH OVER SE GA/NE FL FINALLY LIFTS
NE TUE MORNING AS STACKED HIGH PRESSURE REBUILDS OVER THE FL
PENINSULA. DRIER AIR AND BUILDING SUBSIDENCE WILL BRING A DECREASE
IN DAILY RAIN CHANCES AND WARMER TEMPS. DECREASED RAIN CHANCES
FROM 40-50% INLAND TUE AFTN TO ONLY 25-35% INLAND BY WED AFTN.
TEMPS WILL RANGE FROM THE MID 80S COAST TO LOW 90S INLAND WITH
LOWS IN THE 70S.

&&

.AVIATION...
PERIODS OF SUB-VFR CONDITIONS ARE EXPECTED AT SSI THROUGH
SUNRISE...AS BRIEFLY HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS
MOVE ONSHORE AND OVER THE TERMINAL. VFR CONDITIONS ARE EXPECTED TO
PREVAIL ELSEWHERE THROUGH AROUND 14Z/15Z. SHOWERS AND EMBEDDED
THUNDERSTORMS WILL IMPACT THE COASTAL TERMINALS SHORTLY AFTER
15Z...WITH ACTIVITY INCREASING AND SPREADING TO THE INLAND
JAX/VQQ/GNV TERMINALS TOWARDS 18Z. INCLUDED TEMPO GROUPS FOR
SUB- VFR CONDITIONS AT THE REGIONAL TERMINALS...WITH BRIEF PERIODS
OF IFR VISIBILITIES POSSIBLE DURING THE AFTERNOON AND EVENING
HOURS. OUTSIDE OF SHOWERS AND THUNDERSTORMS...SUSTAINED SURFACE
WINDS WILL REMAIN BELOW 10 KNOTS AT THE REGIONAL TERMINALS.

&&

.MARINE...
A LOW PRESSURE TROUGH OVER THE FLORIDA PENINSULA WILL MOVE
NORTHWARD TODAY...REACHING SOUTHEAST GEORGIA TONIGHT. NUMEROUS
SHOWERS AND EMBEDDED THUNDERSTORMS ARE EXPECTED TO PERSIST OVER
THE WATERS THROUGH SATURDAY. SOUTHERLY WINDS WILL SURGE TO NEAR
15 KNOTS THIS EVENING...AND A PERIOD OF CAUTION-LEVEL WIND SPEEDS
(OUTSIDE OF THUNDERSTORM ACTIVITY) IS POSSIBLE. A FRONTAL BOUNDARY
WILL THEN PUSH INTO THE SOUTHEASTERN STATES THIS WEEKEND...STALLING
NEAR THE GEORGIA COASTAL WATERS THROUGH EARLY NEXT WEEK. A
SOUTHWESTERLY WIND SURGE IS EXPECTED AHEAD OF THIS BOUNDARY ON
SATURDAY NIGHT...WITH A PERIOD OF CAUTION LEVEL WIND SPEEDS
POSSIBLE. SEAS WILL GENERALLY REMAIN IN THE 2-4 FOOT RANGE THROUGH
THE WEEKEND. HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL THEN
EXPAND NORTHWARD TOWARDS THE MIDDLE OF NEXT WEEK...RESULTING IN
DECREASING CHANCES OF SHOWERS AND THUNDERSTORMS.

RIP CURRENTS: THE GRAYS REEF BUOY (41008) OFFSHORE OF SOUTHEAST
GEORGIA WAS BEGINNING TO DISPLAY A SMALL BUT LONG PERIOD SWELL
AROUND 2 FEET. A LOW RISK IS EXPECTED TODAY...BUT A MODERATE RISK
IS POSSIBLE DURING THE WEEKEND AS A LONGSHORE SOUTH TO NORTH CURRENT
DEVELOPS AND LONG PERIOD EASTERLY SWELLS POTENTIALLY REACH THE
BEACHES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  90  73  89  73 /  50  50  70  60
SSI  86  76  84  75 /  70  70  60  60
JAX  88  74  88  73 /  70  70  60  60
SGJ  86  75  86  74 /  70  70  50  50
GNV  88  72  87  72 /  70  60  60  60
OCF  88  72  86  72 /  60  60  60  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

NELSON/ENYEDI
Hazardous weather outlook, Sep 5, 4:34 AM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
534 AM EDT FRI SEP 5 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-060945-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
534 AM EDT FRI SEP 5 2014

...PERIODS OF HEAVY RAINFALL EXPECTED FROM THIS AFTERNOON THROUGH
THE WEEKEND WITH LOCALIZED FLOODING POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
A LOW PRESSURE TROUGH WILL MOVE NORTHWARD FROM THE FLORIDA
PENINSULA INTO OUR REGION. THIS FEATURE...IN COMBINATION WITH THE
AFTERNOON ATLANTIC SEA BREEZE MOVING INLAND...WILL DEVELOP
SCATTERED TO NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS ACROSS
NORTH CENTRAL AND NORTHEAST FLORIDA...AS WELL AS COASTAL SOUTHEAST
GEORGIA. THIS ACTIVITY WILL SPREAD INTO INTERIOR SOUTHEAST GEORGIA
TOWARDS THE LATE AFTERNOON AND EARLY EVENING HOURS. A PERIOD OF
LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS COASTAL LOCATIONS THIS
EVENING...WITH SLOW MOVEMENT OF DOWNPOURS POSSIBLY RESULTING IN
LOCALIZED FLOODING. ACTIVITY WILL ONLY SLOWLY DECREASE IN COVERAGE
IN COASTAL LOCATIONS DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
LOW PRESSURE WILL MEANDER ACROSS SOUTHEAST GEORGIA THIS
WEEKEND...AND A FRONTAL BOUNDARY WILL ALSO MOVE INTO THIS REGION
FROM THE NORTHWEST BEFORE STALLING. SCATTERED TO NUMEROUS SLOW
MOVING SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH
MONDAY...MAINLY DEVELOPING DURING THE LATE MORNING HOURS AND
PERSISTING INTO THE EARLY EVENING HOURS EACH DAY. RAINFALL TOTALS
OF 2 TO 4 INCHES ARE EXPECTED FROM THIS AFTERNOON THROUGH
MONDAY...WITH LOCALLY HEAVIER AMOUNTS EXPECTED. LOCALIZED FLOODING
CONCERNS WILL INCREASE THIS WEEKEND...PARTICULARLY IN URBAN AND
COASTAL LOCATIONS. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE
DURING THE AFTERNOON AND EARLY EVENING HOURS FROM SUNDAY THROUGH
TUESDAY...WITH GUSTY WINDS AND FREQUENT LIGHTNING STRIKES BEING
THE MAIN HAZARDS. DAILY THUNDERSTORM COVERAGE IS EXPECTED TO
DECREASE BY WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

NELSON

The radar

The Moody AFB radar (KVAX), 83 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Columbia

When
September 5, 7:00 AM EST to September 6, 7:00 AM EST
Where
Columbia County, 2.76 mi WNW of Lake City
Reported by
CoCoRaHS
Coordinates
30.200, -82.670

An observer measured 10.38 inches in 24 hours.

Heavy Rain, Columbia

When
September 5, 11:00 PM EST to September 6, 9:40 AM EST
Where
Columbia County, 1.92 mi ENE of Columbia
Reported by
CoCoRaHS
Coordinates
30.080, -82.670

An observer measured 7.88 inches of rainfall since midnight.

Flash Flood, Columbia

When
September 6, 6:00 AM EST to 8:00 AM EST
Where
Columbia County, 1.92 mi WNW of Country Club Estates to 2.49 mi SE of Bass
Cause
Heavy Rain
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
30.080, -82.650

A survey revealed flash flooding caused a home off of SW Edward Terrace was flooded out (about 2 inches of water in the home) with sewage in the backyard. This occurred around 7 am. Around 6 am, a retention pone was flooded out and surrounded several homes off of SW Nightshade Drive about 3 miles NE of the city of Columbia. Around the same time, another retention pond off of Fall Court surpassed bankfull and flooded a garage. Several inches of flood water covered roadways throughout Columbia county. The cost of damage was unknown, but a value was estimated for the event to be included in Storm Data.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539401, 539402, 539400.